Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Buffalo, NY

March 18, 2019Erie County, Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Mar 18, 2019, 3:13 PM EDT for Erie County, Genesee County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2019, 3:13 PM EDT (19:13 UTC)
Expired
Mar 18, 2019, 4:00 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY

Counties Erie County, NY, Genesee County, NY

The radar

The Buffalo radar (KBUF), 14 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS81 KBUF 181913
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
313 PM EDT MON MAR 18 2019

NYZ001>004-010>014-085-182000-
Ontario-Livingston-Southern
Erie-Wyoming-Orleans-Wayne-Genesee-Niagara-Monroe-Northern Erie-
313 PM EDT MON MAR 18 2019

...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT PORTIONS OF THE 
AREA OVER THE NEXT ONE TO TWO HOURS CAUSING REDUCED VISIBILITIES...

At 312 PM EDT, a band of moderate to heavy snow was located along a 
line extending from Kenmore to near Batavia to near Rochester. This 
band of snow is moving east-southeast through the Niagara Frontier 
and near the Rochester Metro area. 

Locations impacted include...
Buffalo, Rochester, Cheektowaga, Niagara Falls, West Seneca, North
Tonawanda, Clarence, Chili, Lockport, Lackawanna, Batavia, Kenmore,
Depew, Amherst, Tonawanda, Lancaster, Hamburg, Brockport, East
Rochester and East Aurora.

This includes the following highways...
 Interstate 390 between exits 10 and 12.
 Interstate 90 between exits 57A and 45.

Visibilities may drop quickly to less than a half mile in this area 
of moderate to heavy snow.

Conditions can deteriorate rapidly in winter weather situations. 
Slow down and allow extra time when traveling.

LAT...LON 4264 7916 4267 7912 4272 7909 4276 7898
      4280 7892 4284 7893 4292 7890 4296 7893
      4299 7901 4301 7903 4306 7900 4308 7908
      4311 7906 4312 7907 4315 7904 4323 7806
      4310 7702 4252 7899 4259 7919
TIME...MOT...LOC 1904Z 279DEG 18KT 4312 7787 4276 7937 
$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:50 PM EDT, 23 minutes earlier.

Area forecast discussion, Mar 18, 2:50 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
250 PM EDT Mon Mar 18 2019

.SYNOPSIS...
A weak frontal boundary will cross the Lower Great Lakes bringing
scattered snow showers to areas south and southeast of both lakes
through the evening. Another weak system embedded within the
broader trough will bring increasing chances for additional snow
showers late tonight and early Tuesday. Active weather will
continue Wednesday with rain shower developing late in the day
then changing over to snow Wednesday night.

&&

.NEAR TERM /THROUGH TUESDAY/...
Surface-based CAPE is rapidly increasing and convection is
turning from banded lake effect to more cellular showery
activity. This is resulting in a combination of lake breeze
convergence focused convective showers and terrain-based showers
over the CWA. Given the thermal profile, all of these are snow
today, particularly given how steep the lapse rates from the
surface to 5 kft are...it would be virtually impossible not to
wet bulb any warm boundary layer air out once a snow shower
develops. That said, a more large scale focusing mechanism is
entering stage left across the western end of Lake Ontario with
a surface trough pushing southeastward. A band of snow showers
will traverse the CWA in association with this through the
afternoon and into early evening. As it works as a focusing
mechanism for lift to unleash instability, steep lapse rates
through a saturated dendritic growth layer will yield efficient
snow production and likely fairly burly snow showers will
result. A short burst of heavy snow will locally result as this
trough traverses the area.

Behind the trough, activity should decrease but additional
instability and lake breeze processes will keep snow showers
lingering into the evening. Diurnal stabilization will
eventually quash these snow showers, but another wave currently
passing the east end of Lake Superior will advance southeastward
toward the area overnight. While we will be lacking the
instability we have with the wave today, another increase in
snow shower activity seems probable with this wave as it cross
the area through Tuesday morning.

Daytime on Tuesday looks to set up similarly to today.
Convection seems likely to turn cellular rapidly through the day
because of very strong low-level lapse rates and attendant CAPE
development. That said, we lack a focusing mechanism, so it
would seem the combination of lake breeze forcing and terrain
induction will be the most likely mechanisms for releasing this
instability. PoPs were built around this philosophy. Also, with
temperatures 1-2C warmer tomorrow as compared to today,
accumulations are fairly unlikely and snow may end up being more
graupel in the afternoon than pure snow flakes.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Snow showers will end early Tuesday evening, leaving dry weather
overnight as high pressure over the Ohio Valley slides east
toward the Mid-Atlantic states. A southwesterly return flow
will increase a bit associated allowing warm air advection to
hold temperatures in the upper 20s to around 30 on the lake
plains and lower to mid 20s across interior sections.

Clouds will be on the increase Wednesday as northern stream wave
races south from Hudson Bay. Associated frontal boundary will drop
southeast toward the area by late Wednesday. Enough forcing and
moisture arrives by late in the day to support a few showers across
far western New York and near the Saint Lawrence Valley. Increasing
pressure gradient ahead of the frontal boundary will result in a
breezy afternoon, with 25-30 mph gusts likely. Warmer air will
arrive on the southwest flow with most temperatures well into the
40s into the lower 50s at lower elevations away from lake
influences. A southwest flow off the Lake Erie ice will keep the
Buffalo area cooler.

Widespread precipitation will spread across the area Wednesday
night into early thursday as the frontal boundary and upper
wave cross the region. Rain during the evening will gradually
transition over to wet snow. The process will start first across
the higher terrain then progress to lower elevations by early
Thursday morning. There may be a few inches of accumulation
across the higher terrain east of Lakes Erie and Ontario, with
very minor accumulations across lower elevations.

The widespread precipitation will taper off from west to east
Thursday with the passage of the frontal boundary. Wrap around
moisture and developing northwest upslope flow will keep a few
rain and wet snow showers going through Thursday afternoon.
Expect highs around 40 at lower elevations and mid 30s across
higher terrain.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Temperatures across our forecast area will be a bit below normal for
much of this period...as a persistent omega block centered over the
Canadian Rockies will encourage a deep downstream trough over the
easter half of Canada...including the Lower Great Lakes. This
pattern will keep Spring like weather bottled up over the western
half of the continent...at least for now. Interestingly...the
warmest air aloft north of 40N in the northern hemisphere is under
the aforementioned block in western Canada. In any case...Pacific
energy attacking the southern base of this block by the weekend will
lead to temporary height rises over the Mississippi and Ohio
valleys...which in turn will help to kick out the trough anchored
over eastern Canada. The result will be a brief warm up for our
forecast area with above normal temperatures anticipated for Sunday
into Monday (just outside the scope of this forecast package).

As far as the day to day details go...northwest flow will continue
across the eastern Great Lakes Thursday night and Friday. At least
one more cold front and associated mid level shortwave will move
through the northwest flow on Friday, re-enforcing the cold air
across our region. The northwest flow will encourage scattered snow
showers at times Thursday night and Friday from weak lake induced
instability and upslope flow. Any accumulations will be minor. The
lake response will come to an end Friday night as high pressure
builds into the eastern Great Lakes.

Saturday and Sunday will then feature notable height rises across
the eastern Great Lakes...while high pressure at the surface will
move southeast and off the Mid Atlantic coast. This will promote
fair weather and moderately strong warm advection during the weekend
so that temperatures for most areas on Sunday should climb over 50f.
The exception will be across the North Country.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A surface trough will cross the area this afternoon, resulting
in a period of snow showers at all sites. Otherwise, scattered
activity should continue through the afternoon hours outside of
the band along the trough. Quiet conditions will follow until
another wave passes overnight with a second increase in snow
shower activity. All of this seems most likely to result in
scattered MVFR conditions.

Outlook...
Tuesday...MVFR with a chance of snow showers.
Wednesday...Mainly VFR.
Wednesday night and Thursday...MVFR/IFR with rain showers chance
over to snow showers.
Friday...VFR/MVFR with scattered snow showers.
Saturday...VFR.

&&

.MARINE...
Weak westerly flow is poised to continue through Tuesday with
episodic snow showers and weak wave action.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...Fries
SHORT TERM...Hitchcock/TMA
LONG TERM...Hitchcock/RSH
AVIATION...Fries
MARINE...AR/Fries
Hazardous weather outlook, Mar 18, 5:00 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Mon Mar 18 2019

NYZ001>008-010>014-019>021-085-190900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
500 AM EDT Mon Mar 18 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Mon Mar 18 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Mar 18, 9:17 AM EDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
917 AM EDT MON MAR 18 2019

NYZ010-085-181415-
Southern Erie-Northern Erie-
917 AM EDT MON MAR 18 2019

...AN AREA OF HEAVY SNOW WILL AFFECT THE BUFFALO AREA...

At 915 AM EDT, an area of moderate to heavy snow was moving toward
Grand Island, or near Tonawanda.

Locations impacted include...Buffalo, Cheektowaga, West Seneca,
North Tonawanda, Clarence, Lackawanna, Kenmore, Depew, Amherst,
Tonawanda, Lancaster, East Aurora, Williamsville, Grand Island,
Elma, Marilla, Small Boat Harbor, Erie Basin Marina, Alden and Wales
Center.

This includes Interstate 90 between exits 55 and 49.

Visibilities will drop quickly to between one half and one quarter
of a mile in this area of heavy snow. This will briefly cause roads
to become snow covered as it passes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4305 7900 4304 7889 4303 7889 4303 7888
      4302 7888 4302 7884 4303 7883 4298 7848
      4271 7849 4284 7893 4292 7890 4296 7893
      4296 7896 4299 7901 4302 7902
TIME...MOT...LOC 1315Z 286DEG 17KT 4298 7897

Fries
Special weather statement, Mar 18, 10:14 AM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1014 AM EDT MON MAR 18 2019

NYZ010>012-181515-
Wyoming-Genesee-Northern Erie-
1014 AM EDT MON MAR 18 2019

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHWESTERN WYOMING...
NORTHEASTERN ERIE AND SOUTHWESTERN GENESEE COUNTIES...

At 1012 AM EDT, an area of heavy snow was located from Kenmore to
the Buffalo Niagara International Airport.

Locations impacted include... Buffalo, Cheektowaga, West Seneca,
Clarence, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Williamsville, Darien Lakes State Park, Elma, Marilla, Bennington,
Alden, Attica, Elma Center, Corfu, Alexander and Cowlesville.

This includes Interstate 90 between exits 52A and 49.

Visibilities in this area of snow will drop to between one quarter
and one half of a mile. Conditions can deteriorate rapidly in winter
weather situations. Be prepared for snow or ice covered roads. Slow
down and allow extra time when traveling.

LAT...LON 4301 7891 4296 7825 4277 7830 4290 7891
      4292 7890 4295 7893
TIME...MOT...LOC 1412Z 280DEG 19KT 4293 7866

Fries
Special weather statement, Mar 18, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
313 PM EDT MON MAR 18 2019

NYZ001>004-010>014-085-182000-
Ontario-Livingston-Southern
Erie-Wyoming-Orleans-Wayne-Genesee-Niagara-Monroe-Northern Erie-
313 PM EDT MON MAR 18 2019

...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT PORTIONS OF THE
AREA OVER THE NEXT ONE TO TWO HOURS CAUSING REDUCED VISIBILITIES...

At 312 PM EDT, a band of moderate to heavy snow was located along a
line extending from Kenmore to near Batavia to near Rochester. This
band of snow is moving east-southeast through the Niagara Frontier
and near the Rochester Metro area.

Locations impacted include...
Buffalo, Rochester, Cheektowaga, Niagara Falls, West Seneca, North
Tonawanda, Clarence, Chili, Lockport, Lackawanna, Batavia, Kenmore,
Depew, Amherst, Tonawanda, Lancaster, Hamburg, Brockport, East
Rochester and East Aurora.

This includes the following highways...
 Interstate 390 between exits 10 and 12.
 Interstate 90 between exits 57A and 45.

Visibilities may drop quickly to less than a half mile in this area
of moderate to heavy snow.

Conditions can deteriorate rapidly in winter weather situations.
Slow down and allow extra time when traveling.

LAT...LON 4264 7916 4267 7912 4272 7909 4276 7898
      4280 7892 4284 7893 4292 7890 4296 7893
      4299 7901 4301 7903 4306 7900 4308 7908
      4311 7906 4312 7907 4315 7904 4323 7806
      4310 7702 4252 7899 4259 7919
TIME...MOT...LOC 1904Z 279DEG 18KT 4312 7787 4276 7937

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:07 AM EDTSpecial Weather StatementBUFOntario83 min
Mar 18, 9:17 AM EDTSpecial Weather StatementBUFErie58 min
Mar 18, 10:14 AM EDTSpecial Weather StatementBUFErie61 min
Mar 18, 4:26 PM EDTSpecial Weather StatementBUFGenesee, Ontario49 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.